Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Sep 11, 2016, 5:13 PM EDT for Colleton County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2016, 5:13 PM EDT (21:13 UTC)
- Expired
- Sep 11, 2016, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, SC
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 64 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WWUS82 KCHS 112113
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT SUN SEP 11 2016
SCZ043-049-050-112200-
INLAND COLLETON SC-CHARLESTON SC-COASTAL COLLETON SC-
513 PM EDT SUN SEP 11 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES UNTIL 600 PM EDT...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSONBORO...OR 13 MILES SOUTHEAST OF
WALTERBORO...MOVING SOUTHEAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH...UP TO PENNY SIZED HAIL AND
EXCESSIVE CLOUD TO GROUND LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY. ALL OUTDOOR ACTIVITIES SHOULD CEASE. MOVE
INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HOLLYWOOD...RAVENEL...MEGGETT...YONGES ISLAND...BEARS BLUFF...ADAMS
RUN AND JACKSONBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3289 8039 3288 8040 3286 8040 3285 8034
3272 8013 3253 8035 3279 8059 3292 8044
TIME...MOT...LOC 2112Z 315DEG 12KT 3281 8046
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Sep 11, 3:42 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 11, 3:42 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Charleston SC 342 PM EDT Sun Sep 11 2016 .SYNOPSIS... A weakening cold front will approach the area tonight before stalling over or near the area Monday. An area of low pressure should then pass to the south Tuesday into Wednesday bringing with an increase in tropical moisture. A cold front will then approach from the north Thursday into Friday. High pressure will then return next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A weak cold front will approach from the northwest late. This could lead to some showers and thunderstorms continuing overnight, especially north and west toward the Midlands/CSRA. Can't rule out an isolated severe storm with damaging winds the rest of the afternoon given DCAPEs near 1000 j/kg. Could see some patchy fog develop late, mainly where clouds thin out which is most likely near the Altamaha. Low temps will mainly be in the lower to mid 70s, warmest nearest the coast. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Monday: Surface high pressure building into the northeastern states will help shift winds to a more easterly direction during the day as a weak cold front stalls across the area. Increasing moisture in the mid and upper levels of the atmosphere ahead of a weak upper level low in the northern Gulf of Mexico will help push precipitable water values to around 2 inches. Even though there will be quite a bit of cloud cover, some heating on Monday should result in the development of scattered mainly afternoon showers and thunderstorms, most likely across inland areas in close proximity to the deepest moisture. The slow motion of the convection could result in some heavy rain in some areas. High temperatures will be a good 5 to 7 degrees lower than those from today due to more cloud cover, earlier and greater coverage of convection and an easterly wind off the ocean. The coverage and intensity of the convection will drop off during the evening with the loss of heating. Cannot rule out precipitation at anytime during the night, so maintained at least slight chance, highest near the coast. Tuesday and Wednesday: A weak area of low pressure associated with convection in the southeastern Bahamas is expected to move northwest across Florida Tuesday and into or near the Florida panhandle by Wednesday. A surge of mid and high level moisture associated with the system will move into southern areas Tuesday and possibly spread into other areas Tuesday night and likely persist at least into Wednesday. The remains of the stalled front providing weak forcing combined with surface dew points in the lower to perhaps mid 70s should aid in the development for afternoon showers and/or thunderstorms both Tuesday and Wednesday afternoons and evenings. With precipitable water values likely around 2.25 inches, especially in the south, slow moving or training thunderstorms pose a threat for localized heavy rainfall during the afternoon and evening hours both days. The greatest precipitation coverage is anticipated over southern areas where likely pops are now in the forecast for both Tuesday and Wednesday. A decent amount of cloud cover and precipitation should keep highs mainly in the mid to perhaps upper 80s, with lower 80s near the coast. Lows will be rather warm, mainly in the lower to mid 70s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Latest guidance indicates a slightly weaker signal in regards to a wedge type pattern developing east of the Appalachian Mountains during the later half of the week. However, a cold front is still anticipated to approach from the north Thursday into Friday with a slightly cooler airmass within a northeast flow regime. Given this scenario, chances of showers and thunderstorms will be possible along/ahead of a southward advancing front on Thursday, before best chances of precip occur over coastal waters on Friday. A large mid/upper lvl ridge of high pressure is then expected to develop over much of the southern United States this weekend, allowing temps to warm a few degrees into the mid and upper 80s. By Sunday, a southerly flow returns ahead of another front approaching inland areas late. Showers/thunderstorms will be possible starting off next week, but greatest chances should occur well inland near the vicinity of the approaching front. Temps should also warm a degree or two above normal, into the upper 80s away from the coast. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Generally VFR at both KCHS/KSAV. Small risk of restrictions from showers/thunderstorms ahead of an approaching/stalling cold front, mainly this afternoon and again after daybreak Monday. Also, low clouds and/or fog could impact the terms late tonight, especially at KCHS. However, chances/confidence too low to warrant mentioning at this point. Extended Aviation Outlook: VFR conditions should prevail outside of brief showers or thunderstorms Monday. Flight restrictions will then be possible Tuesday and Wednesday as low pressure tracks just south of the area, especially at the SAV terminal. Additional flight restrictions will be possible Thursday as a cold front approaches from the north with showers and/or thunderstorms. && .MARINE... Tonight: No significant concerns as a weak pressure gradient resides over the region ahead of an approaching weak cold front from the northwest. Winds mainly 10 kt or less with seas 2 ft or less. Monday through Friday: A weak cold front should stall across the coastal waters on Monday. Easterly winds at or below 12 knots will develop on Monday. Seas should be no higher than 2-3 feet. An east/northeast wind should then persist and increase a bit over the waters Tuesday into Wednesday as an area of low pressure tracks across Florida. In general, winds could approach 15 knots or so while seas range from 2 to 4 feet. A cold front should then approach northern waters late Thursday into early Friday with northeast winds that gust as high as 15-20 kt and seas that build up to 3-5 ft. Small Craft Advisory conditions could be possible early weekend. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...RJB SHORT TERM...MTE LONG TERM...DPB AVIATION...MTE/RJB MARINE...MTE/RJB
Hazardous weather outlook, Sep 11, 4:37 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 437 AM EDT SUN SEP 11 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-120845- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 437 AM EDT SUN SEP 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 3:10 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT SUN SEP 11 2016
SCZ043-044-111945-
DORCHESTER SC-INLAND COLLETON SC-
310 PM EDT SUN SEP 11 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES UNTIL 345 PM EDT...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LODGE...OR 11 MILES SOUTHEAST OF BAMBERG...
MOVING EAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
CEASE. MOVE INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COLLETON...REEVESVILLE...SMOAKS...LODGE...WILLIAMS...RUFFIN AND
PADGETTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3327 8059 3291 8069 3306 8101 3310 8094
3306 8090 3309 8088 3313 8089 3327 8063
TIME...MOT...LOC 1909Z 274DEG 16KT 3315 8093Special weather statement, Sep 11, 4:57 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
457 PM EDT SUN SEP 11 2016
SCZ045-112145-
INLAND BERKELEY SC-
457 PM EDT SUN SEP 11 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY UNTIL
545 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROSS...OR 13 MILES NORTHWEST OF MONCKS
CORNER...MOVING NORTHEAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PINOPOLIS...BONNEAU BEACH...CROSS...EADYTOWN...SOUTHERN LAKE MOULTRIE
AND NORTHERN LAKE MOULTRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF
CAUGHT ON THE OPEN WATER...STAY AS LOW AS POSSIBLE AND WEAR A
PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN HEAR THUNDER YOU
ARE AT RISK FOR BEING STRUCK BY LIGHTNING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3322 7995 3323 8025 3329 8026 3330 8025
3334 8025 3335 8024 3338 8024 3348 8003
TIME...MOT...LOC 2057Z 246DEG 7KT 3331 8020Special weather statement, Sep 11, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT SUN SEP 11 2016
SCZ043-049-050-112200-
INLAND COLLETON SC-CHARLESTON SC-COASTAL COLLETON SC-
513 PM EDT SUN SEP 11 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES UNTIL 600 PM EDT...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSONBORO...OR 13 MILES SOUTHEAST OF
WALTERBORO...MOVING SOUTHEAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH...UP TO PENNY SIZED HAIL AND
EXCESSIVE CLOUD TO GROUND LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY. ALL OUTDOOR ACTIVITIES SHOULD CEASE. MOVE
INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HOLLYWOOD...RAVENEL...MEGGETT...YONGES ISLAND...BEARS BLUFF...ADAMS
RUN AND JACKSONBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3289 8039 3288 8040 3286 8040 3285 8034
3272 8013 3253 8035 3279 8059 3292 8044
TIME...MOT...LOC 2112Z 315DEG 12KT 3281 8046The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:10 PM EDT | Special Weather Statement | CHS | Bamberg | 35 min |
| Sep 11, 4:57 PM EDT | Special Weather Statement | CHS | Berkeley | 48 min |
| Sep 11, 5:33 PM EDT | Special Weather Statement | CHS | Colleton | 42 min |
| Sep 11, 5:44 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 61 min |
| Sep 11, 6:15 PM EDT | Special Weather Statement | CHS | Jasper | 45 min |
| Sep 11, 6:43 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 44 min |
| Sep 11, 6:30 PM EDT | Special Weather Statement | CHS | Jenkins | 45 min |
| Sep 11, 7:34 PM EDT | Special Weather Statement | CHS | Screven | 41 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.